Washington, 2005

Heavy Snow in Washington, December 19, 2005

December 19, 2005 · NWS PDT · 2 events in 2 counties and zones

5 inches Mt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

7 inches White Salmon; 9 inches Wishram; 7.5 inches Mt. Adams RS; 8 inches Goldendale

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 19, 9:30 AM PST, 30 minutes earlier.

Area forecast discussion, Dec 19, 9:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
930 AM PST MON DEC 19 2005

.UPDATE...RADAR SHOWS BAND OF FREEZING RAIN AND SLEET MOVING ACROSS
EASTERN OREGON THIS MORNING.  WARMER AIR CONTINUES TO SPREAD IN TO
CENTRAL OREGON WITH TEMPERATURES ABOVE FREEZING AT SUNRIVER AND JOHN
DAY AND OTHER LOCATIONS ABOVE 2500 FEET. MAIN PRECIPITATION BAND
CONTINUES NORTHEAST THROUGH THE DAY WITH FREEZING RAIN AND SLEET TO
SPREAD IN TO EASTERN WASHINGTON. THE YAKIMA AND KITTITAS VALLEYS
CONTINUE TO HAVE SOUTHEAST TO EAST WINDS WITH COLD AIR EXPECTED TO
REMAIN IN PLACE AND PRECIPITATION TO REMAIN AS SNOW.  GRADIENT FROM
ONTARIO TO MEACHAM SHOWS INCREASE WITH STRONG WINDS THROUGH GRANDE
RONDE VALLEY AND HAVE UPDATED WINTER WEATHER ADVISORY FOR THAT AREA
TO COVER BLOWING SNOW.  UPDATES TO MOST ZONES TO INCREASE FREEZING
PRECIPITATION AND REMOVE MORNING WORDING. MML

&&

.PREV DISCUSSION... (ISSUED 228 AM PST MON DEC 19 2005)

SHORT TERM...TODAY THROUGH WEDNESDAY...THE FIRST WEATHER SYSTEM
THAT BROUGHT SNOW TO THE FORECAST AREA IS MOVING OFF TO THE
NORTHEAST. THERE ARE STILL SOME AREAS OF LIGHT SNOW ACROSS NORTHEAST
OREGON AND SOUTHEAST WASHINGTON AT THIS TIME. THE NEXT WEATHER
SYSTEM IS CURRENTLY MOVING INTO SOUTHWEST OREGON. THIS NEXT SYSTEM
WILL BRING WARMER AIR AND MORE MOISTURE THAN THE PREVIOUS. AM
EXPECTING THE SNOW TO MIX WITH AND/OR CHANGE TO SLEET AND FREEZING
RAIN TODAY AND TONIGHT AND THEN IN SOME AREAS...MAINLY SOUTH...TO
ALL RAIN AS TEMPERATURES RISE ABOVE FREEZING. WILL KEEP THE WINTER
STORM WARNINGS AND WINTER WEATHER ADVISORIES GOING TODAY THROUGH 3PM
THIS AFTERNOON. AN ALSO GOING TO EXPAND THE WINTER WEATHER
ADVISORIES TO INCLUDE THE REMAINDER OF THE FORECAST AREA THAT
CURRENTLY DOES NOT HAVE ANY HIGHLIGHTS...I.E THE BLUE
MOUNTAINS..GRANDE RONDE VALLEY AND WALLOWA COUNTY. LOCATIONS FROM
THE LOWER COLUMBIA BASIN AND THE YAKIMA/KITTITAS VALLEYS WILL BE
VERY DIFFICULT TO MIX OUT THE VERY COLD AIR IN PLACE THERE. AS THE
WARMER AIR MOVES OVER THIS COLD AIR THERE COULD BE A LENGTHY PERIOD
OF LIGHT SLEET AND FREEZING RAIN. BY MID WEEK MOST PRECIPITATION
DURING THE DAY TIME WILL BE IN THE FORM OF RAIN SHOWERS WITH
TEMPERATURES IN THE 30S TO 40S AND RAIN OR SNOW SHOWERS AT NIGHT
WITH NEAR FREEZING TEMPERATURES. EVEN THE YAKIMA AND KITTITAS
VALLEYS SHOULD MIX OUT THE COLD AIR BY THAT TIME. HOWEVER I DO
BELIEVE THE MODELS ARE MIXING OUT THE COLD AIR TOO QUICKLY
TODAY..TONIGHT AND TUESDAY SO WILL GO LOWER THAN GUIDANCE
TEMPERATURES TODAY THROUGH TUESDAY...ESPECIALLY FROM THE LOWER
COLUMBIA BASIN NORTHWARD. 88

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...REGION TO STAY ON WEST
SIDE OF UPPER RIDGE...AND THEREFORE UNDER A SOUTHWEST OR
WEST-SOUTHWEST FLOW ALOFT THROUGH THE PERIOD. THIS WILL KEEP
CONDITIONS UNSETTLED AND WILL KEEP SLIGHT CHANCE AND CHANCE POPS
GOING THROUGH THE PERIOD. EXPECT MOST OF THE COLD AIR TRAPPED IN THE
BASIN AND VALLEYS TO BE MIXED OUT BY LATE WEDNESDAY AND THURSDAY.
THUS TEMPS WILL BE CLOSER TO SEASONAL AND POSSIBLY A LITTLE ABOVE
SEASONAL. SNOW LEVELS WILL VARY FROM BETWEEN ABOUT 3500 FEET TO 5500
FEET...DAY-TO-DAY AND DIURNALLY. 90

AVIATION...SHEARING SYSTEMS WILL BRING WAVES OF PRECIP ACROSS THE
REGION THROUGH THE NEXT 24 HOURS. INITIALLY THE PRECIP WILL BE
MAINLY SNOW...BUT AS WE MOVE THROUGH THIS AFTERNOON AND THIS EVENING
FREEZING RAIN AND ICE PELLETS WILL ALSO BE POSSIBLE AT ALL TAF
SITES. CEILINGS LOOK TO BE GENERALLY LOW END VFR (4000-7000 FEET)
BUT CEILINGS WILL LOWER INTO MVFR AND IFR RANGES WITHIN THE BANDS OF
PRECIP. VISIBILITIES WILL FOLLOW SIMILAR TRENDS WITH THE POOREST
VISIBILITIES ASSOCIATED WITH PRECIP BANDS. 90

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR ORZ041.
     WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR ORZ042-
       ORZ043.
     WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR ORZ504.
     WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR ORZ506.
     WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR
       ORZ049-ORZ050-ORZ502-ORZ503.
     WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR
       ORZ044-ORZ501.
     WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR
       ORZ505.

WA...
     WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR WAZ024.
     WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR WAZ502.
     WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR
       WAZ501.
     WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR
       WAZ030.
     WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR
       WAZ026-WAZ027-WAZ028-WAZ029.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
93/86/86
Hazardous weather outlook, Dec 19, 4:55 AM PST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
455 AM PST MON DEC 19 2005

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-201300-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
455 AM PST MON DEC 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER MIX
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES, EAST SLOPES OF THE SOUTHERN CASCADES,
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

A PACIFIC STORM WILL CONTINUE TO BRING A MIXTURE OF SNOW...SLEET AND
FREEZING RAIN ACROSS THE FORECAST AREA TODAY AND TONIGHT. NUMEROUS
WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT TODAY SEE
AWIPS PRODUCT PDXWSWPDT...WMO WWUS46 FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER MIX TUESDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES, EAST SLOPES OF THE SOUTHERN CASCADES,
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

LINGERING FREEZING RAIN AND SLEET WILL PERSIST ON TUESDAY. AFTER
THAT A WARMER SOUTHWEST FLOW ALOFT WILL BRING MUCH WARMER AIR WITH
UNSETTLED SHOWERY CONDITIONS TO THE REGION FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

88

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Southern Cascades

When
December 19, 10:00 AM PST to 3:00 PM PST
Where
East Slopes of the Southern Cascades forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, X Sw Klickitat

When
December 19, 10:00 AM PST to 3:00 PM PST
Where
X Sw Klickitat forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482850, 5482851.